Kansas, 2006

Hail and Damaging Winds in Kansas, May 8, 2006

May 8, 2006 · NWS GLD · 15 events in 6 counties and zones

11 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 1:41 PM MST, 41 minutes earlier.

Area forecast discussion, May 8, 1:41 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT MON MAY 8 2006

.DISCUSSION...THE 20Z SURFACE ANALYSIS PLACES A TROUGH ACROSS THE
SOUTHEAST FORECAST AREA AND A COLD FRONT ACROSS THE NORTHWEST.
DEWPOINTS WERE DROPPING INTO THE 40S BEHIND THE TROUGH WITH
DEWPOINTS AS LOWS AS THE UPPER 20S IN THE FAR WEST ZONES. WATER
VAPOR SHOWS THE MAIN UPPER LOW ACROSS CENTRAL WYOMING WITH
SHORTWAVE ENERGY MOVING AHEAD OF IT INTO THE NORTHWEST FORECAST
AREA. LATEST LOOK OUT THE WINDOW SHOWS CONVECTION BEING SQUELCHED
BY DRIER AIR MOVING IN FROM THE WEST.

FLOW ALOFT WILL BE WESTERLY TONIGHT/TUESDAY AND THEN BECOME
NORTHWEST TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A RIDGE/SUBSIDENCE
WILL BUILD INTO THE ROCKIES THURSDAY/THURSDAY NIGHT. AT THE
SURFACE...HIGH PRESSURE WILL BUILD IN BEHIND A FRONT TONIGHT AND
CONTINUE THROUGH THURSDAY NIGHT. THERE IS ANOTHER FRONT THAT COMES
THROUGH ON TUESDAY.

MAIN CONSIDERATIONS FOR THIS FORECAST WILL BE POPS. THE SURFACE
TROUGH IS MOVING RAPIDLY THROUGH THE FORECAST AREA TODAY AND WILL
NEED TO MONITOR ITS PROGRESS TO DETERMINE THUNDERSTORM COVERAGE. A
COLD FRONT WILL FOLLOW THE TROUGH BUT INSTABILITY IS LACKING SO
WOULD EXPECT SHOWERS. A SHORTWAVE WILL ALSO ACCOMPANY THIS FRONT SO
CANNOT RULE OUT ISOLATED THUNDERSTORMS. SHOWER ACTIVITY SHOULD WIND
DOWN AFTER MIDNIGHT. ANOTHER FRONT WILL MOVE INTO THE FORECAST AREA
TUESDAY AFTERNOON. THUNDERSTORMS SHOULD FIRE ALONG THIS FRONT IN THE
AFTERNOON AND PROGRESS ACROSS THE AREA TUESDAY NIGHT. WIDESPREAD
DYNAMICS ARE INDICATED FOR THE FORECAST AREA ON WEDNESDAY AS THE
MAIN UPPER LOW MOVES EAST ACROSS THE NORTHERN PLAINS. GFS/NAM
FORECAST SOUNDINGS INDICATE A LACK OF LOW LEVEL MOISTURE AND AM
TEMPTED TO LOWER POPS TO SLIGHT CHANCE BUT THE SOUNDING IS PROBABLY
TOO DRY. FOR NOW WILL KEEP CHANCE POPS FOR THIS EVENT. DYNAMICS MOVE
AWAY BY 00Z THURSDAY SO WILL KEEP DRY CONDITIONS FROM WEDNESDAY
EVENING THROUGH THURSDAY NIGHT.

850MB TEMPERATURES ARE WARMEST ON TUESDAY AND THEN COOL 4 TO 5
DEGREES FOR WEDNESDAY/THURSDAY. FOLLOWED MET GUIDANCE FOR MAX
TEMPERATURES AND MAV FOR LOW TEMPERATURES.

DAYS 4-7...A RIDGE WILL BE OVER THE ROCKIES DURING THIS TIME. AT
THE SURFACE...LOW PRESSURE MOVES INTO NORTHWEST KANSAS ON SATURDAY
AND AN ASSOCIATED FRONT WILL FOCUS A SLIGHT CHANCE OF
THUNDERSTORMS SATURDAY/SUNDAY AFTERNOON AND EVENING. HIGH
PRESSURE/SUBSIDENCE FOLLOWS ON MONDAY. MAX TEMPERATURES SHOULD BE
A FEW DEGREES ABOVE NORMAL IN THE LOWER TO MID 70S. LOWS WILL ALSO
BE A FEW DEGREES ABOVE NORMAL IN THE MID TO UPPER 40S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, May 8, 9:45 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON MAY 8 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT MON MAY 8 2006 /1045 AM MDT MON MAY 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON IN THE EXTREME SOUTHEASTERN PART OF THE AREA...EAST OF A
HILL CITY TO GOVE KANSAS LINE. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A SURFACE TROUGH IN RESPONSE TO DAYTIME HEATING AND AN UPPER
LEVEL DISTURBANCE MOVING ACROSS THE CENTRAL PLAINS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREAT. ELSEWHERE IN THE TRI
STATE AREA...ISOLATED HIGH BASED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AS A COLD FRONT MOVES THROUGH. LOCALLY GUSTY WINDS WILL BE
POSSIBLE.

THUNDERSTORMS WILL DIMINISH THIS EVENING AFTER SUNSET WITH THE LOSS
OF DAYTIME HEATING AND AS COOLER AIR MOVES IN BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING AS THE NEXT IN A SERIES OF UPPER DISTURBANCES
MOVE EAST OF THE ROCKIES AND ACROSS THE CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART/JDK

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
May 8, 2:22 PM MST
Where
Sherman County, Goodland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -101.717

Hail, Graham

When
May 8, 2:40 PM MST
Where
Graham County, 8 mi N of Penokee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -99.967

Hail, Sherman

When
May 8, 2:50 PM MST
Where
Sherman County, 1 mi E of Edson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -101.533

Hail covering Interstate 70.

Hail, Thomas

When
May 8, 3:06 PM MST
Where
Thomas County, 2 mi S of Brewster
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.333, -101.383

Hail, Thomas

When
May 8, 3:06 PM MST
Where
Thomas County, 6 mi S of Brewster
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.283, -101.383

Hail, Graham

When
May 8, 3:07 PM MST
Where
Graham County, 13 mi NW of Hill City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.500, -100.017

Hail, Sheridan

When
May 8, 3:15 PM MST
Where
Sheridan County, 5 mi N of Angelus
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.250, -100.667

Hail, Sheridan

When
May 8, 3:20 PM MST
Where
Sheridan County, 3 mi NNW of Angelus
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.217, -100.683

Hail, Norton

When
May 8, 3:27 PM MST
Where
Norton County, 18 mi S of Norton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -99.883

Hail, Graham

When
May 8, 3:42 PM MST
Where
Graham County, 13 mi W of Hill City
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.367, -100.100

Thunderstorm Wind, Gove

When
May 8, 4:27 PM MST
Where
Gove County, 4 mi W of Gove
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.950, -100.550

Three-inch diameter antenna pole bent to 90 degree angle, six-inch tree limbs down.

Hail, Gove

When
May 8, 4:30 PM MST
Where
Gove County, Grinnell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.633

Broken windshield.

Thunderstorm Wind, Gove

When
May 8, 4:40 PM MST
Where
Gove County, Gove
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.950, -100.483

Thunderstorm Wind, Gove

When
May 8, 4:40 PM MST
Where
Gove County, Gove
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.950, -100.483

Four to six inch diameter tree branches down on about 20% of the trees in the town of Gove, with some minor sign damage. Several large trees down and several large (10-14" diameter) limbs broken off trees.

Thunderstorm Wind, Sheridan

When
May 8, 4:50 PM MST
Where
Sheridan County, Angelus
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.183, -100.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512474, 5512475, 5512476, 5512477, 5512478, 5512479, 5512480, 5512481, 5512482, 5512483, 5512484, 5512485, 5512486, 5512487, 5512488.